Tylenol (acetaminophen) is the world’s most popular painkilling medication. Unfortunately, Tylenol overdoses are also the leading cause of liver failure in the United States. In about 50-60% of cases, overdoses are accidental. The makers of Tylenol are now facing more than 100 lawsuits from people who were not aware that doses as low as 2,500 to 3,000-mg per day have been linked to liver injury.
- How does Tylenol cause liver damage?
- How much Tylenol can cause an overdose?
- What is the treatment for a Tylenol overdose?
- Can you reverse liver damage from Tylenol?
Every year, Tylenol overdoses cause more cases of liver failure than any other drug. Tylenol is responsible for about 56,000 visits to the emergency room, 26,000 hospitalizations for liver damage, 1,600 cases of liver failure, and 458 deaths. According to the Centers for Disease Control (CDC), about 48% of acetaminophen-related cases of liver failure were accidental.
In normal doses, Tylenol is remarkably safe with very few side effects. The drug is broken down by the liver, which metabolizes about 90% of the drug into a product that is excreted in the urine. About 4-10% is metabolized into a toxic chemical called N-acetyl-p-benzoquinone imine (NAPQI) that binds to gluthathione and is excreted in the bile. After an overdose, there is not enough gluthathione to bind to NAPQI, and the remaining NAPQI destroys cells in the liver.
Why Do Tylenol Overdoses Occur?
- Tylenol has a narrow margin of safety. Doses as low as 2,500-mg per day (about 5 Extra Strength Tylenol at 500-mg per pill) have been associated with rare cases of liver damage. Exceeding the maximum recommended daily dose of 3,000-mg can lead to hepatoxicity.
- Some people are more likely to suffer liver injury after a Tylenol overdose. The “safe” amount of Tylenol is different for everyone. Risk-factors for liver damage include pre-existing liver disease, cirrhosis of the liver, drinking alcohol, nutritional deficiencies, low body weight, and more.
- Patients may fail to recognize symptoms of a Tylenol overdose and delay seeking emergency medical treatment. The most common symptoms (abdominal pain, nausea, and vomiting) may not appear for several days. They may also closely resemble symptoms of the flu.
- It is easy to accidentally combine more than one medication that contains Tylenol.. The active ingredient in Tylenol, acetaminophen, is in more than 600 other medications. These include cough and cold remedies (NyQuil, Vicks, etc.), headache relievers, opioid painkillers like Vicodin and Percocet, allergy medications, sleep aids, and more.
- Patients may not realize that the medication they are taking contains Tylenol. Acetaminophen may be listed on the ingredient label as: APAP, AC, Paracetamol, N-acetyl-para-aminophenol, Aceta, Acetam, etc.
- Many people are unaware of the risk of liver damage from a Tylenol overdose. Because Tylenol has been on the market for decades, people may falsely believe it is safe. Furthermore, many Tylenol overdose lawsuits allege that the warning information is inadequate.